BoMRA warns of cancer-causing impurity
Botswana Medicines Regulatory Authority (BoMRA) is investigating if ranitidine, a common heartburn medicine, has a chemical contamination, which could cause cancer. The drug is also known as Zantac, Uptake, Austin and R-Lok. BoMRA issued a warning recently following an announcement on September 13, by the US Food and Drug Administration (FDA) that it had learned that some ranitidine medications, including those known by the brand name Zantac, contain low levels of N-nitrosodimethylamine (NDMA), an impurity that could cause cancer. NDMA is a possible cancer-causing chemical linked to liver damage. Since last year, the FDA has been investigating NDMA and other impurities in blood pressure and heart failure medicines known as angiotensin receptor blockers or ARBs. However, the FDA cautioned that levels of the NDMA appeared low and not much higher than when the chemical is present in foods like processed or grilled meat. The FDA said: “Although NDMA may cause harm in large amounts, the levels the FDA is finding in ranitidine from preliminary tests barely exceed amounts you might expect to find in common foods”. Over-the-counter ranitidine is approved to prevent and relieve heartburn and can be prescribed to prevent ulcers of the stomach and intestines. In a statement, BoMRA told people they could still keep taking the medicine or ask doctors to prescribe one of many drugs that treat heartburn or ulcers. The health product watchdog cautioned patients who had been prescribed Ranitidine from stopping without an alternative, advising patients instead to talk to their health professionals before they stop or switch to other medicines. “BoMRA is urgently liaising with the registered suppliers of ranitidine-containing medicines to investigate the presence of NDMA in Botswana ranitidine products; and will update the public on the outcome of these investigations,” reads the statement. BoMRA Spokesperson, Israel Kgosidiile said there is no evidence at this stage that the impurity has caused any harm to patients. “There is no recommendation for patients who have ranitidine to stop taking it. If a patient has any questions they should speak to their doctor or pharmacist,“ he stated.